Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


long term use of meds
Aug 26, 2004

I have been takeing once a days meds for about 11/2 -2 years, have been having painful joint issues. I am seeing an orthopedic person because of the severity of the pain in my lower back & hips. (arthritis does run in the family).

any way taking bactrim, videx ec, tenoforvir. I know these meds can cause joint pain. these pains began in february & have worsended through the year to the point I have to take pain meds.

Can side the effects from the meds begin begin after long term use? (Like the blood levels are at toxic levels)?

Response from Dr. Wohl

Joint pain is actually not an adverse effect commonly seen with the medications you list. In all the studies I have read involving tenofovir or ddI, joint pains have not been reported (side effects occuring in 3% or more of patients, are often included in these reports).

So, it could be something else. Age, osteoarthritis, hepatitis C infection are just some of the potential causes of back pain. Persons with HIV are at increased risk of osteopenia and osteoporosis - low bone mineral density. This can lead to weak bones and sometime fractures of the bones of the spine, causing pain.

What also concerns me is that you are taking tenofovir and ddI and did not mention a third drug. I suspect (and hope) you are also in a non-nucleoside or a protease inhibitor.

DW



Previous
REDUCED DOSES VS. DISCOUNTINUATION OF TREATMENT
Next
Why wait to start meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement